Hail, Weld
- When
- July 21, 5:28 PM MST
- Where
- Weld County, 11.85 mi N of Stoneham
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -103.680
A severe thunderstorm produced large hail up to quarter size in Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail up to quarter size in Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 12:56 PM MST, 4 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 156 PM MDT Tue Jul 21 2020 .SHORT TERM...(This evening through Wednesday) Issued at 135 PM MDT Tue Jul 21 2020 Broad east-west oriented 500 mb ridge with center from south Texas east across southern gulf states will remain in place, with weak flow over the forecast area. Humidity levels begin to increase late Wednesday in response to mid tropospheric flow turning more southwesterly in advance of upper low settling in to central California coast. Thunderstorms to continue this afternoon into early evening. Best instability along the I-25 corridor, with surface based CAPE over 2000 j/kg in western Weld/eastern Larimer counties. 0-6km shear 30- 35 kts sufficient to help produce large hail. Further south into core of metro area shear and cape is both less. Precipitable water over an inch through the evening, and MBE vectors around 10 kts indicate slow moving storms for heavy rainfall rates. For the overnight hours after storms clear, allowing what little radiational cooling possible to occur. Dewpoints in the upper 50s to low 60s on the plains, and 40s and 50s in the mountains will limit lows to similar values. This is the start of the monsoon, and higher humidity will remain around. For Wednesday, high resolution models have weak northerly flow along the northern plains next to the foothills, likely residual outflow from previous night's convection and response to a weak morning Denver Cyclone and developing lee side trough. PWATS in that area drop to 3/4 inch or less but quickly recover by mid day, with much of the area near an inch. With more moisture in the column soundings become more moist adiabatic, and as a result CAPE generally limited to 1000 j/kg or less. Lower severe threat on Wednesday, with storm development predominantly over the mountains and foothills. Wind profile continues to favor slow movers/backbuilding storms and heavy rain. Instability greatest Wednesday afternoon in the far northeast, however cap should hold fast there with no storm development. .LONG TERM...(Wednesday night through Tuesday) Issued at 135 PM MDT Tue Jul 21 2020 A dry summer trough over California plus a ridge over the central plains will continue to advect mid-level moisture through Arizona and New Mexico into Colorado on Thursday. Additionally, a weak short wave trough moves northward from western Colorado into Montana by later in the day. Any additional lift from the departing trough will be gone by the time things get cooking midday. However, there certainly appears to be ample mid-level moisture in place for afternoon showers and thunderstorms across the high country, but coverage looks less than Wednesday. PW values decrease to 0.5" across the high country and 0.7-1" east of the foothills. Finally, surface moisture gets pushed east/mixed out into far northeast Colorado. All that said the chances of convection moving off the mountains and sustaining itself are low. Should be plenty of gusty winds with the convection with DCAPEs 1200-1500 J/kg across the plains. Heavy rainfall threat looks low with dry low-levels and storm motions around 20-30 mph. With drying in the low levels, and 700 mb temps around +15degC, low to mid 90s are expected across the plains, and 70s in the mountain valleys. Friday, this weekend, and well into next week the ridge remains over the Central plains, which puts Colorado in monsoonal flow. Southwest flow aloft with fairly decent flow will be the norm in the extended. Each afternoon should see scattered showers and thunderstorms forming first over the mountains, then moving northeast across the foothills and adjacent plains. Dewpoints across the plains mix out into the mid 40s, so once the convection reaches the plains precipitation amounts should be light. Gusty outflow winds will be a safe bet every day. The flow of monsoonal moisture increases Friday into Sunday, so by Sunday storms should be more numerous and also contain a better chance of heavy rain in the high country and Palmer Divide. It's Day 6 (Monday) so confidence is low, but a strong low-level east-northeast surge occurs with a surface high across the northern plains a surface low in W. Kansas. Low-level moisture streams into the eastern plains with dewpoints in the 60s all the way into the eastern Foothills. Combined with monsoon flow aloft and mid-level moisture, PW values could exceed 1.5" west of I-25, and nearly an inch in the high country. Ensemble solutions have this in excess of 2 standard deviations above normal. Needless to say if that happens heavy rain and flash flooding would be a concern. With clouds and the possibility of heavy rain, highs will remain in the 80s across the plains, and 70s in the mountain valleys and foothills. Tuesday looks similar to Monday, but with more of a southeast low level flow and a bit less low-level moisture, but still plenty of moisture at all levels that would result in good chances of showers and thunderstorms across much of our area. Models do not agree entirely after Monday, with the ECMWF building the ridge over Colorado, shutting down the monsoonal flow across north central/northeast Colorado, while the GFS and Canadian models keep it going. We shall see. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 135 PM MDT Tue Jul 21 2020 VFR with scattered thunderstorms affecting taf sites 21z-02z. Thunderstorms to develop first over Palmer Divide then spread east and north through the afternoon. Storms to move east after 02z, with VFR continuing through the night. Normal drainage wind from south-southwest overnight, and although humidity remains high wind direction will not favor stratus development over KDEN as was the case last night. Weak Denver Cyclone develops in the morning, with wind shifting through west to northwest. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hanson LONG TERM...Schlatter AVIATION...Hanson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Tue Jul 21 2020 COZ030>051-221715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Tue Jul 21 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop this afternoon over the Front Range mountains and foothills. The storms will spread east across the Urban Corridor and eastern plains late this afternoon and evening. Some of the storms may become severe with golfball size hail, wind gusts to 70 mph, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday and through the weekend will see warming temperatures with isolated to scattered storms each afternoon. Storm coverage will be higher over the mountains and foothills starting Wednesday with moderate to heavy rain, lightning, gusty winds, and hail being the primary threats. With highs once again reaching into the 90s across the eastern plains and Denver Metro, everyone is urged to follow heat safety guidelines. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm today.
The Cheyenne radar (KCYS), 104 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902812, 902813.